Healthcare & Clinical
PECARN Pediatric Head Injury / Trauma CT Algorithm (Children >= 2 Years)
Apply Kuppermann's 42,412-child PECARN Pediatric Head Trauma Rule (children >= 2 years with GCS 14–15) to avoid unnecessary ionizing head CT radiation while catching clinically important TBI (ciTBI).
Protect children from unnecessary ionizing cranial CT scans with >99.9% NPV!
Head CT delivers substantial ionizing radiation to developing pediatric brains, yet missing a clinically important traumatic brain injury (ciTBI—neurosurgery, intubation > 24h, TBI hospital stay >= 2 nights, or death) is unacceptable! Nathan Kuppermann and the Pediatric Emergency Care Applied Research Network (PECARN, Lancet 2009; n = 42,412 children with GCS 14–15) validated a two-tier decision tree for children >= 2 years old:
Tier 1 (High Risk ~4.3% ciTBI -> Head CT Recommended): GCS = 14 / other signs of altered mental status (agitation, somnolence, repetitive questioning) OR signs of basilar skull fracture (hemotympanum, raccoon eyes, CSF otorrhea/rhinorrhea, Battle's sign)! Tier 2 (Intermediate Risk ~0.9% ciTBI -> Observation vs CT based on worsening/multiple factors/parental preference): History of loss of consciousness (LOC), history of vomiting, severe injury mechanism, OR severe headache! Tier 3 (Very Low Risk < 0.05% ciTBI -> Head CT NOT Recommended): ALL Tier 1 and Tier 2 predictors absent!
| PECARN >= 2 yr Presentation (GCS 14–15) | Tier 1 Flags (AMS / Basilar) | Tier 2 Flags (LOC/Vomit/Mech/HA) | PECARN Guidance |
|---|---|---|---|
| Minor Fall, Alert, Asymptomatic | 0 Tier-1 flags | 0 Tier-2 flags | Very Low Risk (<0.05% ciTBI): CT Not Recommended |
| Brief Vomiting x1, Normal Exam | 0 Tier-1 flags | 1 Tier-2 flag | Intermediate (~0.9%): ED Observation vs CT |
| Somnolent (GCS 14) or Battle Sign | >= 1 Tier-1 flag | Any | High Risk (~4.3% ciTBI): Head CT Recommended |
PECARN Head CT Triage Recommendation (Children >= 2 Years, GCS 14–15)
Evaluates Tier-1 flags B2:B3 first, then Tier-2 flags B4:B7, after validating binary 0/1 entries.
=IF(OR(MIN(B2:B7) < 0, MAX(B2:B7) > 1), "Invalid Binary Flag (0 or 1)", IF(SUM(B2:B3) >= 1, "High Risk (~4.3% ciTBI): Head CT Recommended", IF(SUM(B4:B7) >= 1, "Intermediate Risk (~0.9%): Observation vs CT", "Very Low Risk (<0.05% ciTBI): CT Not Recommended")))Total Intermediate Tier-2 Symptom Count (Helps Weigh Observation vs CT)
Counts how many intermediate predictors (LOC, vomiting, severe mechanism, severe headache) are present.
=SUM(B4:B7)Try the example
Use the original values or change them to test your understanding.